North Carolina, 2014

Hail and Damaging Winds in North Carolina, June 20, 2014

June 20, 2014 · NWS MHX · 4 events in 2 counties and zones

Scattered thunderstorms developed along a stationary front across parts of eastern North Carolina during the evening of June 20th. One small cluster of storms became severe producing hail and strong winds as it crossed parts of Craven and Carteret counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed along a stationary front across parts of eastern North Carolina during the evening of June 20th. One small cluster of storms became severe producing hail and strong winds as it crossed parts of Craven and Carteret counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 20, 5:56 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 5:56 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
656 PM EDT FRI JUN 20 2014

.SYNOPSIS...
UNSETTLED WEATHER WILL OCCUR AS A FRONT REMAINS MEANDERS SOUTH
AND NORTH ACROSS THE AREA THROUGH SATURDAY. LOW PRESSURE MOVING
ALONG THE FRONT WILL ENHANCE THE PRECIPITATION CHANCES SATURDAY
AND SATURDAY NIGHT AS IT MOVES EAST ALONG THE FRONT. THE LOW WILL
MOVE OFF THE NORTH CAROLINA COAST ON SUNDAY ALLOWING WEAK HIGH
PRESSURE TO RIDGE INTO THE AREA EARLY NEXT WEEK. A COLD FRONT WILL
APPROACH THE AREA MID TO LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 645 PM FRIDAY...INCREASED POPS A BIT SW TIER NEXT SVRL HOURS
AND LOWERED POPS THRU LATE EVENING NE TIER. MOST OF THE MDLS SHOWS
BEST CVRG SRN TIER THRU EVENING WITH BAND OD SHRA/TSRA SLOWLY
SPREADING NE OVERNIGHT. WITH INSTAB SLOWLY DIMINISHING EXPECT MAIN
THREAT FROM CONVECTION OVERNIGHT WILL BE LOCALLY HEAVY RAIN.

PREV DISC...THE DIFFUSE FRONT CONTINUES TO SAG SLOWLY SOUTH ACROSS
EASTERN NC AND WILL SETTLE OVER THE SOUTHERN AREAS LATE TODAY. THE
FRONT IS BEGINNING TO INTERACT WITH LOCAL SEA BREEZE CIRCULATIONS
AND PEAK HEATING TO DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS.
EXPECT THIS ACTIVITY TO PERSIST INTO THE EVENING AND BECOME A LITTLE
BIT MORE WIDESPREAD AS A WEAK MID LEVEL SHORTWAVE MOVES ACROSS THE
REGION. WILL CONTINUE 30-50% POPS TONIGHT WITH A SLIGHT DECREASING
TREND TOWARD DAWN. OVERNIGHT LOWS WILL BE IN THE LOWER 70S WITH SOME
MID 70S BEACHES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
AS OF 415 PM FRIDAY...ALL OF THE GUIDANCE IS INDICATING THE
POTENTIAL FOR WIDESPREAD SHOWERS AND THUNDERSTORMS AND LOCALLY
HEAVY RAINS. THE MAIN QUESTION CONCERNS THE SEVERE POTENTIAL. THE
NAM KEEPS LOWER CLOUDS OVER THE AREA MOST OF THE DAY WHICH WOULD
LIMIT INSTABILITY AS IT FORECASTS HIGHS IN THE LOWER TO MIDDLE
80S. THE GFS AND ECMWF ON THE OTHER HAND ARE INDICATING A MORE
ROBUST RECOVERY WITH HIGHS REACHING THE LOWER 90S IN THE NORMALLY
WARMER INLAND LOCATIONS. IF THIS INSTABILITY CAN BE REACHED /LI
VALUES OF -6 TO -8/ THEN THERE WOULD BE A SEVERE WEATHER CONCERN
WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS DUE TO THE HIGH PW
VALUES />=2"/ AND LARGE SURFACE TEMP/DEWPOINT SPREADS. THUS SPC
CONTINUES TO HAVE OUR REGION IN A "SEE TEXT" OUTLOOK FOR SATURDAY.
LIMITING FACTORS OUTSIDE QUESTIONS REGARDING HEATING WILL BE THE
WEAK SHEAR. REGARDLESS OF THE SEVERE THREAT LOCALLY HEAVY RAINS
COULD PRODUCE SOME FLOODING AS THE MBE VECTORS INDICATE THE
POTENTIAL FOR TRAINING AND BACK BUILDING CELLS. LIKELY POPS WILL
BE CONTINUED AND WILL TREND TOWARD THE WARMER MOS FOR HIGHS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 345 PM FRI...THE WEAK AREA OF LOW PRESSURE WILL MOVE OFF THE
COAST BY EARLY SUN WITH HIGH PRES BEGINNING TO BUILD IN FROM THE
NORTH. PRECIP FORECAST CONTINUES TO BE TRICKY FOR SUN AND MAINLY
DRIVEN BY HOW QUICKLY THE LOW PUSHES OFFSHORE...BUT EXPECT DRIER AIR
TO BEGIN TO PUSH LOWERING PRECIP CHANCES THROUGH THE DAY. CONTINUE
TO ADVERTISE LOWER POPS SUN NIGHT THROUGH EARLY NEXT WEEK AS NE
WINDS DEVELOP AND HIGH PRES RIDGES INTO THE AREA FROM THE NE
BRINGING A DRIER AIRMASS INTO THE REGION. THIS WILL ALSO BRING
RELIEF FROM THE OPPRESSIVE HEAT AND HUMIDITY. SUNDAY SHOULD SEE
HIGHS IN THE MID 80S AS PLENTIFUL LINGERING CLOUD COVER AND NE WINDS
PREVAIL DESPITE STILL-HIGH LOW LEVEL THICKNESS VALUES. HIGHS MON
EXPECTED TO BE NEAR CLIMO GENERALLY IN THE MID/UPR 80S. SUN NIGHT
AND MON NIGHT WILL SEE COOLER OVERNIGHT LOWS WITH READINGS IN THE
60S AWAY FROM THE COAST...LOW 70S ON THE IMMEDIATE COAST.

RIDGING BUILDS ALOFT WHILE SFC HIGH MOVES OFFSHORE BY TUE WITH
SOUTHERLY RETURN FLOW DEVELOPING BRINGING INC TEMPS AND RH VALUES A
RETURN TO LOW CONVECTION CHANCES TUE AND WED AS WE RETURN TO TYPICAL
SUMMERTIME REGIME. THE UPPER RIDGE BREAKS DOWN LATE IN THE WEEK AS A
SHORTWAVE TROUGH PUSHES ACROSS THE MID ATLANTIC BRING
INCREASED...MAINLY DIURNALLY DRIVEN CONVECTION ACROSS THE AREA FOR
THU AND FRI. SOUTHERLY FLOW WILL ALSO BRING WARMING TEMPS MID TO
LATE WEEK WITH LOW 90S RETURNING INLAND WITH LOW TO MID 80S ALONG
THE COAST.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...
AS OF 645 PM FRIDAY...MAINLY VFR THRU THE EVENING WITH BULK OF
CONVECTION JUST S OF MOST TAF SITES. TOUGH FCST LATER TONIGHT AS
MOIST SFC LYR AND LIGHT ONSHORE FLOW BEHIND WEAK BNDRY CONDUCIVE FOR
FOG/ST... HOWEVER MDLS SHOW PLENTY OF LOW/MID LVL MOISTURE AND AT
LEAST SCT CONVECTION SO THIS WOULD TEND TO LOWER THE FOG/ST THREAT.
FOR NOW WILL CONT PREV FCST TRENDS WITH VCSH OF VCTS AND SOME MVFR
CIGS LATE. SCT TO NUMEROUS SHRA AND TSRA LIKELY SAT WITH WEAK SRT
WAVE CROSSING AND FRONT SLOWLY LIFTING BACK N. WILL LIKELY HAVE AT
LEAST PDS OF MVFR CONDITIONS AND POSS BRIEF IFR IN CONVECTION.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 345 PM FRI...UNSETTLED PATTERN WILL CONTINUE INTO SAT NIGHT
WITH A FRONTAL BOUNDARY ACROSS SOUTHERN SECTIONS CONTINUING TO BRING
OCCASIONAL MVFR OR LOWER CONDITIONS IN THUNDERSHOWERS AND LOWERING
VSBYS/CIGS. THE FRONTAL BOUNDARY WILL PUSH SOUTH OF THE AREA SUN AS
LOW PRES EXITS THE COAST BRINGING IN DRIER AIR AND REDUCING THE
PRECIP CHANCES. PRED VFR CONDITIONS EXPECTED EARLY NEXT
WEEK...THOUGH SOUTHERLY FLOW RETURNS TUES BRINGING INCREASED
MOISTURE AND INSTABILITY WITH DIURNALLY DRIVEN THUNDERSTORMS.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 645 PM FRIDAY...NO SIGNIF CHANGES TO PREV FCST WITH FRONT
STALLING OVER CNTRL/SRN TIER.

PREV DISC.../NORTH OF CAPE HATTERAS/ LIGHT EASTERLY WINDS BEHIND A
WEAK COLD FRONT WILL VEER TO THE SOUTHEAST OVERNIGHT. WINDS WILL
CONTINUE TO VEER TO THE SOUTHWEST SATURDAY AND INCREASE TO 10 TO 15
KT AS THE FRONT RETREATS TO THE NORTH. /CAPE HATTERAS TO CAPE
LOOKOUT/ LIGHT EAST WINDS THIS EVENING WILL VEER TO THE SOUTHWEST
LATE AS THE AFOREMENTIONED FRONT MOVES TO THE NORTH. THE FLOW WILL
INCREASE TO 10 TO 15 KT ON SATURDAY. /SOUTH OF CAPE LOOKOUT/ WINDS
ARE FORECAST TO REMAIN 10 TO 15 KT THROUGH THE PERIOD AS THE FRONT
IS FORECAST TO REMAIN NORTH OF THE SOUTHERN WATERS.

BOTH THE WAVE WATCH AND THE NWPS WAVE MODELS FORECAST 2 TO 4 FT
SEAS ACROSS THE WATERS THROUGH SATURDAY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 345 PM FRI...A WEAK AREA OF LOW PRES WILL MOVE OFF THE COAST
SAT NIGHT EARLY SUN WITH WINDS BECOMING N/NE ACROSS ALL WATERS.
SUB SCA WINDS AND SEAS EXPECTED THROUGH THE PERIOD...THOUGH NE WINDS
MAY GET CLOSE TO ADVISORY CRITERIA ON SUNDAY ACROSS THE NORTHERN
WATERS AS THE LOW PRES EXITS THE COAST AND WIND SPEEDS
INCREASE...WITH THE STRENGTH OF THE LOW DICTATING THE WIND
SPEEDS...CONTINUE TO FCST NE WINDS 10 TO 20 KTS...HIGHEST NORTH.
NWPS AND WAVEWATCH HAVE COME DOWN SLIGHTLY WITH SEAS...KEEPING
AROUND 2 TO 4 FT BUT WOULD NOT RULE OUT OCCASIONALLY BUILDING TO 5
FT NORTHERN WATERS. HIGH PRES BEGINS TO BUILD IN EARLY NEXT WEEK
WITH WINDS DIMINISHING AND VEERING EASTERLY MON/MON NIGHT...THEN TO
SOUTHEASTERLY TUESDAY AS THE HIGH SHIFTS OFFSHORE. SW FLOW AROUND 10
TO 20 KTS WILL DOMINATE WED AS THE BERMUDA HIGH STRENGTHENS OFFSHORE
WITH SEAS AROUND 3 TO 5 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JME
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...SK
AVIATION...RF/SK
MARINE...RF/JME/SK
Hazardous weather outlook, Jun 20, 3:40 PM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT FRI JUN 20 2014

NCZ029-044>047-079>081-090>095-098-103-104-212045-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
440 PM EDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS
EASTERN NORTH CAROLINA SATURDAY AS LOW PRESSURE MOVES SLOWLY EAST
ACROSS A STALLED FRONT. A FEW OF THE STORMS COULD BECOME SEVERE
WITH PRIMARY THREAT DAMAGING WIND GUSTS. IN ADDITION TORRENTIAL
DOWNPOURS WITH THESE STORMS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 20, 4:59 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     WATER SPOUT      2 W COLINGTON           36.01N  75.74W
06/20/2014                   AMZ130             NC   911 CALL CENTER

            DARE COUNTY 911 CENTER RELAYED A REPORT OF A WATERSPOUT
            ABOUT 2 MILES WEST OF COLINGTON IN THE ALBEMARLE SOUND.

&&

EVENT NUMBER MHX1400436

ZPS
Special weather statement, Jun 20, 5:43 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
643 PM EDT FRI JUN 20 2014

NCZ090-202345-
DUPLIN-
643 PM EDT FRI JUN 20 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN COUNTY THROUGH 745 PM
EDT...

AT 641 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CALYPSO...AND WEST OF WALLACE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CALYPSO......FAISON...CALYPSO...BEAUTANCUS...ALBERTSON......KORNEGAY.
..WALLACE...KENANSVILLE...WARSAW...BEULAVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3490 7815 3510 7818 3519 7817 3518 7807
      3520 7801 3517 7796 3518 7793 3516 7790
      3518 7784 3514 7776 3502 7775 3498 7768
      3492 7765 3472 7768 3472 7799 3473 7802
      3471 7813 3474 7820
TIME...MOT...LOC 2241Z 284DEG 16KT 3517 7816

2
Special weather statement, Jun 20, 6:44 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
744 PM EDT FRI JUN 20 2014

NCZ090>092-098-210030-
DUPLIN-JONES-LENOIR-ONSLOW-
744 PM EDT FRI JUN 20 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW...DUPLIN...JONES AND
LENOIR COUNTIES THROUGH 830 PM EDT...

AT 744 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MOSS HILL TO POTTERS HILL
TO 16 MILES SOUTHWEST OF CYPRESS CREEK...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...DEEP RUN...FALLING
CREEK...WOODINGTON...ALBERT J ELLIS AIRPORT...KINSTON...CATHERINE
LAKE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3472 7768 3472 7790 3494 7783 3517 7787
      3518 7784 3528 7783 3534 7741 3530 7745
      3526 7743 3523 7747 3517 7737 3497 7733
      3451 7748 3450 7759
TIME...MOT...LOC 2344Z 265DEG 16KT 3523 7777 3495 7771
          3457 7783

2
Special weather statement, Jun 20, 7:39 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
839 PM EDT FRI JUN 20 2014

NCZ044-090>093-098-210115-
CRAVEN-DUPLIN-JONES-LENOIR-ONSLOW-PITT-
839 PM EDT FRI JUN 20 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW...CRAVEN...DUPLIN...
JONES...LENOIR AND PITT COUNTIES THROUGH 915 PM EDT...

AT 838 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM KINSTON TO PHILLIPS CROSSROADS TO ALBERT J ELLIS
AIRPORT...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3506 7753 3533 7773 3540 7737 3514 7718
      3479 7726 3471 7772
TIME...MOT...LOC 0038Z 255DEG 16KT 3529 7757 3509 7742
          3482 7758

2
Special weather statement, Jun 20, 8:09 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
909 PM EDT FRI JUN 20 2014

NCZ044-091>093-095-098-210145-
CARTERET-CRAVEN-JONES-LENOIR-ONSLOW-PITT-
909 PM EDT FRI JUN 20 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW...CARTERET...
CRAVEN...JONES...LENOIR AND PITT COUNTIES THROUGH 945 PM EDT...

AT 909 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GRAINGERS TO TUSCARORA TO DEPPE...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF KINSTON TO 7 MILES WEST OF NEW
BERN TO 7 MILES NORTHEAST OF PINEY GREEN...MOVING NORTHEAST AT 15
MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3509 7728 3535 7764 3548 7729 3524 7699
      3506 7698 3506 7699 3507 7700 3504 7698
      3479 7696 3465 7737
TIME...MOT...LOC 0109Z 238DEG 11KT 3535 7746 3514 7718
          3484 7724

2
Special weather statement, Jun 20, 8:43 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
943 PM EDT FRI JUN 20 2014

NCZ092>095-210215-
CARTERET-CRAVEN-JONES-PAMLICO-
943 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CARTERET...CRAVEN
AND JONES COUNTIES THROUGH 1015 PM EDT...

AT 943 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LONG LAKE...OR ABOUT 5 MILES WEST OF HAVELOCK...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HAVELOCK......CHERRY
POINT AIR STATION...CHERRY BRANCH......CHERRY BRANCH FERRY
TERMINAL...NORTH HARLOWE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3470 7682 3472 7679 3472 7681 3472 7690
      3479 7717 3508 7705 3508 7701 3500 7697
      3494 7685 3495 7683 3507 7699 3504 7665
      3495 7682 3492 7676 3500 7669 3500 7668
      3469 7678
TIME...MOT...LOC 0143Z 287DEG 16KT 3492 7697

2

The radar

The Morehead City radar (KMHX), 16 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Craven

When
June 20, 9:09 PM EST
Where
Craven County, 1.38 mi N of (Nkt)mcas Cherry Pt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.920, -76.880

Cherry Point ASOS reported a wind gust of 50 knots.

Hail, Carteret

When
June 20, 9:37 PM EST
Where
Carteret County, 0.57 mi E of Core Creek
Measured
1 in hail
Reported by
Public
Coordinates
34.820, -76.670

Public reported quarter sized hail and strong winds along Highway 101.

Thunderstorm Wind, Carteret

When
June 20, 9:38 PM EST
Where
Carteret County, 2.15 mi SSE of Core Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.790, -76.670

Trees blown down along Highway 101 north of Beaufort.

Thunderstorm Wind, Carteret

When
June 20, 9:45 PM EST
Where
Carteret County, 1.84 mi WSW of North River
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.790, -76.650

Winds estimated at 50 to 60 mph destroyed a metal flag pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526749, 526746, 526747, 526748.